Roche Warns of Potential Risk of Fatal Skin Reactions Linked to MabTheraMay 31, 2013
Health authorities in Europe along with Roche Registration Ltd. have issued a warning about a potential risk of fatal skin reactions caused by infusion therapy with MabThera (rituximab).
Roche noted in a letter to health care professionals there that it is updating the safety profile of MabThera about a possible risk of Toxic Epidermal Necrolysis (TEN) and Stevens-Johnson Syndrome (SJS) faced by people who receive the drug.
Although Roche indicates that the risk is low and that cases of TEN or SJS have been “very rarely” reported among people suffering from autoimmune disease who receive MabThera, the company does note that one case of TEN that did materialize proved fatal.
Roche notes that cases of TEN and SJS have been reported among patients who had just received a MabThera infusion and also with later infusions of the drug. Four patients suffering from who had just been treated with MabThera had developed TEN shortly thereafter. One of those four cases was fatal.
The label of MabThera already indicates that some fatal cases of TEN have also been reported among people with hematological malignancies, according to the update from Roche.
The company says that if severe skin reaction occur while a patient is receiving MabThera, the drug should be stopped immediately.
Based on our previous reports, bouts of TEN and SJS can prove fatal and if not, can cause life-altering injuries. SJS and TEN are marked by the death of the epidermis skin layer. This can lead to a painful red or purple rash and as symptoms worsen, blisters can develop, especially on the mucous membranes of the eyes, nose, mouth, and throat.
These conditions are also marked by swelling of the face and tongue and shedding skin. If these situations worsen, it could result in skin infections, sepsis, potential blindness, permanent skin damage and damage to internal organs.